Alert archive / Nevada / Lake Wind Advisories in 2020

Lake Wind Advisory 21, NWS Reno, NV

March 30, 20204 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Mar 30, 2020, 3:07 AM PDT for 4 counties in Nevada. It took effect at Mar 31, 2020, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 3:07 AM PDT (10:07 UTC)
In effect from
Mar 31, 2020, 2:00 PM PDT
Expired
Mar 31, 2020, 8:00 PM PDT
In force
6 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS75 KREV 301007
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
307 AM PDT Mon Mar 30 2020

NVZ004-311200-
/O.NEW.KREV.LW.Y.0021.200331T2100Z-200401T0300Z/
/O.CON.KREV.LW.Y.0020.200330T2100Z-200331T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
307 AM PDT Mon Mar 30 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE...
...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR
PYRAMID LAKE...

* CHANGES...Added advisory for Tuesday. 

* WHAT...Southwest to west winds 15 to 20 mph with gusts up to 35
  mph expected each afternoon today and Tuesday. Waves 1 to 3
  feet. 

* WHERE...Pyramid Lake.

* WHEN...For the first Lake Wind Advisory, from 2 PM this 
  afternoon to 8 PM PDT this evening. For the second Lake Wind 
  Advisory, from 2 PM to 8 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-311200-
/O.CON.KREV.LW.Y.0020.200330T2100Z-200401T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
307 AM PDT Mon Mar 30 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 8 PM PDT TUESDAY FOR LAKE TAHOE...

* CHANGES...Slight decrease in wind speeds and wave heights.

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 3 feet.

* WHERE...Lake Tahoe.

* WHEN...From 2 PM Monday to 8 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
677 
WWUS75 KREV 310309
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
809 PM PDT Mon Mar 30 2020

NVZ004-010300-
/O.EXP.KREV.LW.Y.0020.000000T0000Z-200331T0300Z/
/O.CON.KREV.LW.Y.0021.200331T2100Z-200401T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
809 PM PDT Mon Mar 30 2020

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR
PYRAMID LAKE...

* WHAT...West winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...2 PM to 8 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-010300-
/O.CON.KREV.LW.Y.0020.000000T0000Z-200401T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
809 PM PDT Mon Mar 30 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT TUESDAY
FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 3 feet.

* WHERE...Lake Tahoe.

* WHEN...Through 8 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
739 
WWUS75 KREV 312113
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
213 PM PDT Tue Mar 31 2020

CAZ072-NVZ002-012300-
/O.NEW.KREV.LW.Y.0022.200401T1800Z-200402T0300Z/
/O.CON.KREV.LW.Y.0020.000000T0000Z-200401T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
213 PM PDT Tue Mar 31 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR LAKE TAHOE...
...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY
FOR LAKE TAHOE...

* CHANGES...Issued another advisory for Wednesday.

* WHAT...Southwest to west winds 15 to 20 mph with gusts 30 to 40 mph. 
  Winds will decrease some tonight before increasing again by late 
  morning Wednesday. Waves 1 to 3 feet.

* WHERE...Lake Tahoe.

* WHEN...Until 8 PM PDT this evening, then from 11 AM to 8 PM PDT
  Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-012300-
/O.NEW.KREV.LW.Y.0022.200401T1800Z-200402T0300Z/
/O.CON.KREV.LW.Y.0021.000000T0000Z-200401T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
213 PM PDT Tue Mar 31 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR PYRAMID LAKE...
...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY
FOR PYRAMID LAKE...

* CHANGES...Issued another advisory for Wednesday.

* WHAT...West to northwest winds 10 to 20 mph with gusts up to 40 mph. 
  Winds will decrease some tonight before increasing again by late 
  morning Wednesday. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 8 PM PDT this evening, then from 11 AM to 8 PM PDT
  Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
957 
WWUS75 KREV 010329
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
829 PM PDT Tue Mar 31 2020

CAZ072-NVZ002-020300-
/O.EXP.KREV.LW.Y.0020.000000T0000Z-200401T0300Z/
/O.CON.KREV.LW.Y.0022.200401T1800Z-200402T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
829 PM PDT Tue Mar 31 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
WEDNESDAY FOR LAKE TAHOE...

* CHANGES...Winds have decreased below advisory criteria allowing
  the Lake Wind Advisory for this evening to expire on time. The
  Lake Wind Advisory remains in effect for Wednesday. 

* WHAT...Southwest to west winds 15 to 20 mph with gusts 30 to 40 mph
  expected. Waves 1 to 3 feet.

* WHERE...Lake Tahoe.

* WHEN...From 11 AM to 8 PM PDT Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-020300-
/O.EXP.KREV.LW.Y.0021.000000T0000Z-200401T0300Z/
/O.CON.KREV.LW.Y.0022.200401T1800Z-200402T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
829 PM PDT Tue Mar 31 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
WEDNESDAY FOR PYRAMID LAKE...

* CHANGES...Winds have decreased below advisory criteria allowing
  the Lake Wind Advisory for this evening to expire on time. The
  Lake Wind Advisory remains in effect for Wednesday.

* WHAT...West to northwest winds 10 to 20 mph with gusts up to 40
  mph expected. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...From 11 AM to 8 PM PDT Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 30, 2:58 AM PDT, 9 minutes earlier.

Area forecast discussion, Mar 30, 2:58 AM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 AM PDT Mon Mar 30 2020

.SYNOPSIS...

A broad area of low pressure over the northwest US will keep
brisk and chilly conditions well north of I-80 into early April,
with periods of light rain or snow through Tuesday night.
Elsewhere, some moderation in temperatures will occur with mainly
dry and breezy conditions through Tuesday, but a significant
warmup is unlikely for the first few days of April.

&&

.SHORT TERM...

While the weak weather system that brought yesterday's showers has
exited Nevada, a larger area of low pressure is moving into the
northwest US and southwest Canada, and it's likely to remain in
place for at least the next few days. The latest model guidance
and ensembles have squashed any ideas of a substantial warmup
anytime soon, with areas near the Oregon border remaining
particularly chilly through midweek.

The main effect of this low will be breezy conditions today and
Tuesday, with peak gusts of 30-35 mph mainly from US-50 northward,
and some stronger gusts of 40 mph near the Oregon border today.
For Sierra ridges, gusts could reach 70 mph tonight and Tuesday.
While these winds aren't overly strong, the long duration of
these breezy winds will produce choppy lake conditions, with Lake
Wind Advisories going into effect starting this afternoon. Also,
these steady winds could produce areas of blowing dust from the
deserts and sinks of northwest and west central NV this afternoon
and again Tuesday.

For far northeast CA-northwest NV, bands of moisture will bring
periods of light rain and high elevation snow today through
Tuesday. Then as a shallow cold front pushes through Tuesday
night, a few light snow showers are possible occur in the
Surprise Valley. A few snow flurries could even linger into
Wednesday. Travel impacts are unlikely to be significant, although
some light snow accumulations are possible over Cedar Pass for the
next couple of nights. Highs in areas north of Susanville-
Gerlach are unlikely to surpass 50 degrees for the next few days,
and even be stuck in the lower-mid 40s by Wednesday.

For areas south of Susanville-Gerlach, mainly dry conditions will
prevail, although a few very light snow showers may develop near
the Sierra crest west of Tahoe this afternoon and tonight.
Temperatures won't be as cold, and we may even squeeze out one
day of slightly above average temperatures on Tuesday before highs
head downward again on Wednesday, accompanied by moderate
northwest to north breezes. MJD

.LONG TERM...Thursday through Monday...

Models continue to trend towards the Pacific ridge farther
offshore and troughing over the Pacific Northwest and Great Basin.
This will keep a more active forecast pattern through the weekend
and possibly into next week as well. A pair of shortwaves will
push down through the Pacific Northwest and into northern CA/NV
late Friday into Saturday morning, then again Sunday into Monday
bringing rain/snow to the region as well as gusty winds.

The main adjustments that we made this morning were to continue
increasing pops as these shortwaves move through northern CA/NV.
The Friday night-Saturday shortwave looks to mainly bring light
snow to the Sierra and northeast California, with gusty winds for
the western Nevada valleys. We have also increased the wind
forecast for Friday afternoon with the 700 mb flow increasing to
around 40 kts.

The second shortwave on Sunday is much less certain as it could
swing offshore and bring a shot of moderate snow to the Sierra. On
the other hand, it could potentially move inland as a slider,
bringing a burst of snow to the western Nevada valleys. Either
way, it looks like our Spring "warm-up" will have to wait. We have
continued to drop temperatures for the last half of the week and
through the weekend. Looking out a little further, this cool and
moist pattern may remain with us through mid April. -Hoon

&&

.AVIATION...

A weather system passing through the Pacific Northwest will bring
gusty winds to the Sierra, northeast California, and western
Nevada today and Tuesday. Gusts up to 25-35 kts will be possible
with mountain wave turbulence and LLWS late this evening into
early Tuesday morning 03-15z. A few showers are possible north of
I-80 with MVFR/IFR CIGS/VIS. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
     evening for Pyramid Lake in NVZ004.

     Lake Wind Advisory from 2 PM to 8 PM PDT Tuesday for Pyramid
     Lake in NVZ004.

     Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT Tuesday
     for Lake Tahoe in NVZ002.

CA...Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT Tuesday
     for Lake Tahoe in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2020Every lake wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.